Wyoming, 2017High Wind in Wyoming, April 8, 2017
April 8, 2017 · NWS CYS · 10 events in 3 counties and zones
Strong winds developed through the valleys and foothills surrounding the Snowy Range mountain range. Wind gusts of 60 to 70 mph were common.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds developed through the valleys and foothills surrounding the Snowy Range mountain range. Wind gusts of 60 to 70 mph were common.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 7, 8:26 PM MST, 3 hours 34 minutes earlier.
Area forecast discussion, Apr 7, 8:26 PM MST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
926 PM MDT Fri Apr 7 2017
.UPDATE...
Issued at 914 PM MDT Fri Apr 7 2017
We have decided to leave the high wind warning for Arlington and
the Laramie in tact during the next 18hrs. Latest low level water
vapor imagery is showing some shortwave energy moving northeast
out of Utah with pretty good mountain wave activity in its wake.
The models are also hinting at a 50-55kt of 700mb jet energy
moving through southern Wyoming late tonight into tomorrow
morning. Otherwise, it looks like a fairly quiet night. Latest
HRRR is showing a decent shot of some convection developing in in
Carbon County late tomorrow afternoon into tomorrow evening. Not
much cape is associated with this convection, but there is a lot
of strong winds aloft which may cause some showers and isolated
thunderstorms with some strong winds.
UPDATE Issued at 700 PM MDT Fri Apr 7 2017
We did lower wind speeds a bit tonight except in the wind prone
area of Arlington where the high wind warning remains in effect.
The models are showing the local height gradients weakening
with the thicker cloud cover continuing to stream across the area.
This may limit the potential to reach high wind criteria. We will
leave the warning in effect for now, and see how the trends go
&&
.SHORT TERM...(This evening through Sunday)
Issued at 212 PM MDT Fri Apr 7 2017
Tonight...Southwest flow aloft strengthens as a weak cold front also
passes west to east across our counties. Although 700 height
differences from Craig to Casper are not all that impressive this
evening, the models prog 50 knots of wind at 700 mb and with current
gusts of 40 to 50 mph in the Arlington area, would not be surprised
at all to see some gusts exceed 60 mph tonight, thus have upgraded
the Arlington zone to a high wind warning starting at 6 pm. Quite
mild overnight with nearly all low temperatures in the 40s due to
decent mixing.
Saturday...Strong southwest flow aloft continues and with progged
low and mid level winds, felt confident enough to upgrade to a high
wind warning for the Laramie Valley and Laramie. Continued mild
temperatures, especially east of Interstate 25 with downslope
warming despite cloud cover. Enough low and mid level moisture to
aid in the production of scattered afternoon showers west of a
Douglas to Laramie line.
Saturday night...Next powerful negatively tilted shortwave trough
aloft moves into western Wyoming with a strong cold front entering
our western counties after midnight. Shower chances will continue
west of a Douglas to Laramie line along the cold front and
baroclinic band, otherwise dry. Not as mild as Friday night.
Sunday...Powerhouse closed low aloft moves to northeast Wyoming in
the afternoon with strong cold air advection across our counties.
Based on the strength of the low and mid level gradients, some
locations across southeast Wyoming will likely be near or exceed
high wind criteria, though felt it would be most prudent to hold off
on high wind watches with the expected high winds at Arlington and
Laramie tonight and Saturday. Considerably cooler with strong cold
advection in the wake of the cold front. Wraparound showers most
common north of a Laramie to Chadron line closer to the deeper
moisture associated with the closed low aloft.
.LONG TERM...(Sunday night through Friday)
Issued at 212 PM MDT Fri Apr 7 2017
We will keep chance PoPs for scattered snow and rain showers going
across the northern zones and out west in the mountains Sunday
night into Monday, then we maintain a dry period Tuesday through
Thursday as GFS and ECMWF keep most shortwave energy to our north.
We will bring in some small PoPs towards late next week as the
upper flow goes southwesterly and we see the potential for
increased shortwave activity ejecting northeast from a larger
trough moving onshore in California.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 542 PM MDT Fri Apr 7 2017
VFR conditions are expected across the area tonight and tomorrow,
with gusty winds continuing to be the main issue. Winds will begin
to drop off over the next 1-2 hours for sites east of the Laramie
Range. KRWL and KLAR will continue to have gusts around 30kts
overnight. Tomorrow afternoon, gusts ranging from 25 to 35 kts are
expected, across all sites. High to mid level clouds will
continue to hang over southeast Wyoming and western Nebraska
tonight and tomorrow.
&&
.FIRE WEATHER...
Issued at 212 PM MDT Fri Apr 7 2017
Red flag warning continues until early this evening along and
east of Interstate 25 for gusty winds and low humidities. Slightly
higher humidities the next several days will limit fire weather
concerns.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 6 AM to 6 PM MDT Saturday for WYZ115.
High Wind Warning until 6 PM MDT Saturday for WYZ110.
NE...None.
&&
UPDATE...REC
SHORT TERM...RUBIN
LONG TERM...JG
AVIATION...KC
FIRE WEATHER...RUBINHazardous weather outlook, Apr 7, 10:42 AM MST, 13 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1142 AM MDT Fri Apr 7 2017
WYZ101>119-081245-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1142 AM MDT Fri Apr 7 2017
This hazardous weather outlook is for southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A high wind warning is in effect for Arlington tonight and Saturday.
Expect west to southwest winds 35 to 45 mph with gusts to 60 mph.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A high wind warning is in effect for the Laramie Valley from 6 am to
6 pm on Saturday. Winds will be west to southwest 35 to 45 mph with
gusts to 60 mph.
A Pacific storm system will move into the area for the weekend,
bringing very windy conditions and a chance of snow north of
Interstate 80. Hazardous travel will be possible Sunday night as
colder air moves into the area, mainly across east central
Wyoming.
.Spotter information statement...
Spotter activation will not be required at this time.
NEZ002-003-019>021-054-055-095-096-081245-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
1142 AM MDT Fri Apr 7 2017
This hazardous weather outlook is for portions of western
Nebraska.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Very windy conditions are expected on Sunday across western
Nebraska with gusts over 50 MPH. In addition, there will be a
chance of accumulating snowfall Sunday night mainly across the
northern panhandle.
.Spotter information statement...
Spotter activation will not be required at this time.
RUBIN
High Wind, North Snowy Range Foothills
- When
- April 8, 12:00 AM MST to 3:00 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The wind sensor at the Elk Mountain Airport measured sustained winds of 40 mph or higher, with a peak gust of 67 mph at 08/0035 MST.
High Wind, North Snowy Range Foothills
- When
- April 8, 12:20 AM MST to 2:35 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Elk Mountain measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 08/0105 MST.
High Wind, Upper North Platte River Basin
- When
- April 8, 3:55 AM MST to 11:55 AM MST
- Where
- Upper North Platte River Basin forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The wind sensor at the Saratoga Airport measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- April 8, 4:30 AM MST to 5:40 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 67 mph at 08/0535 MST.
High Wind, North Snowy Range Foothills
- When
- April 8, 5:10 AM MST to 5:15 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington East measured peak wind gusts of 58 mph.
High Wind, Upper North Platte River Basin
- When
- April 8, 7:00 AM MST to 8:55 AM MST
- Where
- Upper North Platte River Basin forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The WYDOT sensor at Skyline measured wind gusts of 58 mph or higher, with a peak gust of 68 mph at 08/0800 MST.
High Wind, North Snowy Range Foothills
- When
- April 8, 9:00 AM MST to 9:05 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Cooper Cove measured peak wind gusts of 58 mph.
High Wind, Laramie Valley
- When
- April 8, 10:00 AM MST to 11:50 AM MST
- Where
- Laramie Valley forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
The WYDOT sensor at Herrick Lane measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- April 8, 10:35 AM MST to 11:35 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Dana Ridge measured sustained winds of 40 mph or higher, with a peak gust of 68 mph 08/1130 MST.
High Wind, Laramie Valley
- When
- April 8, 11:25 AM MST
- Where
- Laramie Valley forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
The UPR sensor at Rock River measured a peak wind gust of 64 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, April 8, 20171 death · 1 event
- Flooding in Washington, April 8 to 15, 2017$1.0 million · 2 events
- Dust Devil in Florida, April 8, 2017$30,000 · 1 event
- Frost and Freeze in Oregon, April 8 to 9, 20172 events
- Wildfire in Florida, April 8, 20171 event
- Dust Storm in Arizona, April 8, 20171 event
- High Wind in Arizona, April 8, 201751 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693553, 693550, 693587, 693545, 693544, 693588, 693546, 693589, 693547, 693590.